No offense, but that makes your doctor sound even more like a pill mill.
I would brace yourself for the change in PM docs, because it's highly unlikely that you're going to find a doc that's willing to continue that treatment plan. In fact, I'd expect most docs will send you packing as soon as they see that morphine dosage.
While it's true that there's no "ceiling" on pure opiates, there is a "ceiling" of sensibility, for lack of a better description. If it takes 1040mg of morphine a day to manage your pain, that's usually a cue that it's time to explore more powerful drugs, as well as more invasive interventions.
If you've moved far away from your old doctor, I'd recommend starting your search for a new doctor sooner rather than later. Don't base it on when you expect to run out of meds, or you may find yourself facing detox because nobody's willing to take you on.
Thanks for posting that link to the pain journal Bionic Woman! I pretty much agree with the entire post above.
Krissy - I am kind of shocked your doc only sees you twice a year, most PM's I know prefer to see patients every month, usually don't stretch it for more than 3 months. While that dose of morphine does seem high, some people really do metabolize medications twice as fast as other people, some don't absorb the drugs well in the stomach, or just develop an outright tolerance. I think a change in docs is a good idea - if your insurance allows it it might be worthwhile to do a quantitative test of amount of drug absorbed into the bloodstream so they can figure out what is going on. Making either a lateral move or moving up to a "stronger" drug in less quantities probably makes sense. I have to wonder if the DEA isn't watching your doctor.
30 mg ER, 15 mg twice a day. Was taking six percocet 10/325 and I am on my fourth day. When I called dr office about withdrawls and nausea I was told to stick with it. 15 ml of odium helped nausea and I am taking a stool softener for anticipated constipation. Am wondering if this is Gods way of saying it is time to move on? Any advise is helpful and if I can be supportive.
When you are converted from an immediate release medication like Percocet to a long acting medication, a couple of things factor in- your total dosage from the old medication, is taken into account, then usually when a patient is changed to a different type of medication, doctors factor in something called cross tolerance- which basically means that your body will make the adjustment to the new medication but it usually takes less of the new medication than the straight conversion of the old to the new, so the dosage amount is reduced a bit to prevent a patient from getting over medicated from the new medication and to prevent reactions/side effects.
The other thing is that your doctor changed the medication type- short acting to long acting....this means that while they both are opiates, instead of taking it every 4 hours, now you only need to take it twice a day, and still will have continuous pain relief. This is done for almost every patient if the doctor feels that they will be on pain medications for an extended period of time.....
As far as some withdrawal feelings- what symptoms are you having? When you are converted to a different medication, there should be little in the way of withdrawal symptoms, and those should be over by now, since the conversion was done 4 days ago. Withdrawal , when it comes to opiates is a short lived process, and really should not occur when you are converted from one med to another....The worst of it is evening of day 2/ first half of day 3 and then improves significantly, with the large majority of symptoms gone by the end of day 4/5......
Speaking from personal experience, I would consider having someone responsible help keep tabs on your dosage schedule. I went down that road 10 years ago and administered my own meds. I was in so much pain and the meds took away my mind and judgement and perspective instead of the pain. I OD'd in feb 03 and almost died.
If you are on that much pain meds and still uncontrolled, you should consider more alternatives, such as new drs and new surgery perhaps.
Wishing you well and safety in the process.
This thread orginated in 2010, and that poster I believe you are referencing is no longer here..........or at least that I can recall seeing since. The new member added to the old thread, which brought it up to the top again.....
I'm glad that you are okay and didn't suffer from the accidental od......it is far too easy when taking tons of medication to do just that. It's one of the reasons that I always try to convince people that less is more when it comes to using pain medication.
Yea being switched from Percocet10/325 every four hours to MS Contin 15 mg every 12 hours is a real adjustment. Slight nausea, overall sick feeling, insomnia, overall increase in pain. Feels like the MS Contin only last about 7-8 hours NOT 12. Anyways these are just some of my unpleasant experiences going from a IR to a ER. Sandi, have you or anyone else have any experience with MS Contin 15 mg X 2?
is one of the long acting meds that truly does seem to be the 12 hour dosing.....there are one or two others but I do know that some don't seem to really be 12 hours in duration, like Oxycontin. It might be that you aren't at a steady blood plasma level as of yet, since you were just changed over. Most PM doctors like to have a patient give a change in meds at least two weeks to see how you do on the new med before making any change in dosage or frequency. Most patients who have used MSContin seem to like it and seem to do well with the dosing schedules.
From MSContin 15 mg ER to 30 mg ER. Fist night slept like a baby but last night I tossed and turned. Made an appointment to see a psychiatrist, psyologist, and case manager and the intake tried to have me commited to the psych ward cause I have insomnia?? Watch what you say to those people. Anyways, I am going to give it a few weeks on 30 mg and see what happens. Thanks to the community for responding.
Glad that you got some help from your doctor. Hopefully, the change in dose will give you the pain relief you need. Sometimes, the lack of sleep can come from the meds, some tend to make sleeping difficult so I talked to my PM about shifting my dosing around to earlier in the evening and that made all of the difference.
We did it by shifting my doses by one hour earlier over several days to change the times to something like 8 am and 8 pm when I was on a 12 hour dosing schedule.